Minnesota, 2014

Hail and Damaging Winds in Minnesota, July 5 to 6, 2014

July 5 to 6, 2014 · NWS FGF · 33 events in 11 counties and zones

Several thunderstorms formed between Kittson County and Winnipeg during the late afternoon of July 5th. These storms initially moved east, but as they strengthened they began to move east-southeast and tracked from northeast Kittson County to near Blackduck, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several thunderstorms formed between Kittson County and Winnipeg during the late afternoon of July 5th. These storms initially moved east, but as they strengthened they began to move east-southeast and tracked from northeast Kittson County to near Blackduck, Minnesota. This first batch of storms produced mostly large hail, but there was at least one funnel cloud report. After a brief break, more thunderstorms broke out over east central North Dakota and west central Minnesota. With time, these thunderstorms began to slowly propagate to the south-southeast as well, affecting southeast North Dakota and the southern Red River Valley. These storms produced strong wind gusts, large hail, and another funnel cloud report. Around midnight, a very strong thunderstorm dropped out of southern Manitoba, and tracked over northeast Cavalier County, across portions of Pembina County (ND), into west central Kittson County (MN). This storm also produced a funnel cloud, strong winds, and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 2:20 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 2:20 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT SAT JUL 5 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 320 PM CDT SAT JUL 5 2014

CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS
EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE
FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL
FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN
TRANSITION TO A GLOBAL MODEL ENSEMBLE.

SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR
THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY
DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING
IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL
ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON
IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED
MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS
STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER
WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL
CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE
BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN
HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS
EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S.

FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO
THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR
WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY
RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE
DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE
VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE
PRIMARY THREATS.

SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST
AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER
RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT
TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 5 2014

FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY
WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT.
SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING
CONDITIONS FROM WEST TO EAST ON TUESDAY.

FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW
DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES
REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT
WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE
FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE
THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL
TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW
DEGREES BELOW AVERAGE FOR HIGH TEMPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 103 PM CDT SAT JUL 5 2014

GENERALLY VFR CONDITIONS WILL DOMINATE THIS FCST PERIOD. THUNDERSTORM
CHANCES AND LOCATION FOR DEVELOPMENT/TIMING REMAIN AT LOW CONFIDENCE
AND THUS CONTINUED TO USE VCTS IN TIME PERIODS WHEN BEST CHANCE
WILL BE. WEAK TROUGH MOVING SLOWLY INTO THE RRV LATE AFTN/EVE WILL
GIVE A LIGHT WIND TURNING A BIT MORE SOUTHWEST...BUT A MORE
DEFINITE NORTHWEST WIND TAKING SHAPE AFTER 12Z SUN IN ERN ND/RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jul 5, 4:17 AM CST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT SAT JUL 5 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
517 AM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST
MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND
LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE
STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND
THURSDAY OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 5, 3:58 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT JUL 5 2014

MNZ004-005-052300-
KITTSON MN-ROSEAU MN-
458 PM CDT SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEAU AND
NORTHEASTERN KITTSON COUNTIES UNTIL 600 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 24 MILES NORTHEAST OF HALLOCK...OR 37 MILES WEST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CARIBOU AROUND 505 PM CDT.
LEO AROUND 555 PM CDT.
GREENBUSH...PINECREEK AND HAUG AROUND 600 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9585 4866 9612 4892 9669 4901 9661
      4901 9601 4900 9597 4901 9595
TIME...MOT...LOC 2158Z 300DEG 16KT 4899 9651

ROGERS

The radar

The Fargo/Grand Forks radar (KMVX), 170 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

19 hail, 13 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Roseau

When
July 5, 4:36 PM CST
Where
Roseau County, Badger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.780, -96.020

The strong winds lifted shingles from a roof.

Hail, Roseau

When
July 5, 5:02 PM CST
Where
Roseau County, 5.69 mi NNE of Homolka
Measured
1 in hail
Reported by
Public
Coordinates
48.630, -95.920

Location was four miles north-northeast of Homolka.

Hail, Roseau

When
July 5, 5:10 PM CST
Where
Roseau County, 6.1 mi NE of Homolka
Measured
1 in hail
Reported by
Public
Coordinates
48.600, -95.840

The exact location was four miles east-northeast of Homolka.

Hail, Beltrami

When
July 5, 5:58 PM CST
Where
Beltrami County, 4.86 mi N of Carmel
Measured
1.75 in hail
Reported by
Public
Coordinates
48.350, -95.440

The hail started out small and ended up big.

Funnel Cloud, Beltrami

When
July 5, 6:36 PM CST to 6:39 PM CST
Where
Beltrami County, 2.07 mi S of Thorhult
Reported by
Trained Spotter
Coordinates
48.200, -95.250

A funnel cloud was visible for several minutes as it crossed highway 89 south of Thorhult. Multiple brief condensation plumes were seen lofting from tree tops up to the main condensation funnel, but no damage was discerned. The funnel was accompanied by very heavy rains and periods of dime to nickel sized hail.

Hail, Beltrami

When
July 5, 7:15 PM CST
Where
Beltrami County, 7.66 mi S of Saum
Measured
1 in hail
Reported by
Public
Coordinates
47.870, -94.700

Hail, Beltrami

When
July 5, 7:45 PM CST
Where
Beltrami County, 2.87 mi WNW of Blackduck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.740, -94.610

The hail fell on the north shore of Blackduck Lake.

Hail, Beltrami

When
July 5, 7:48 PM CST
Where
Beltrami County, 2.07 mi S of Blackduck
Measured
1 in hail
Reported by
Public
Coordinates
47.700, -94.550

Hail, Otter Tail

When
July 5, 10:05 PM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.660, -95.800

Hail, Otter Tail

When
July 5, 10:09 PM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.660, -95.800

Hail, Becker

When
July 5, 10:33 PM CST
Where
Becker County, 6.98 mi NE of Frazee
Measured
1 in hail
Reported by
Public
Coordinates
46.810, -95.610

Thunderstorm Wind, Norman

When
July 5, 11:02 PM CST
Where
Norman County, 3.13 mi ENE of Hendrum
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.290, -96.760

Four to six inch diameter tree branches were blown down in shelterbelts.

Thunderstorm Wind, Clay

When
July 5, 11:25 PM CST
Where
Clay County, 7.79 mi NE of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.150, -96.690

Numerous four to eight inch diameter tree branches and limbs were broken down in shelterbelts across northeast Georgetown Township.

Thunderstorm Wind, Norman

When
July 5, 11:25 PM CST
Where
Norman County, 5.13 mi ESE of Perley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.150, -96.720

Numerous four to eight inch diameter tree branches and limbs were broken down in shelterbelts across southeast Lee Township.

Thunderstorm Wind, Mahnomen

When
July 5, 11:45 PM CST
Where
Mahnomen County, 7.79 mi SW of Naytahwaush
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.180, -95.730

Trees were blown over county road 144.

Hail, Becker

When
July 6, 12:05 AM CST
Where
Becker County, 8.59 mi WNW of Two Inlets
Measured
1.25 in hail
Reported by
Public
Coordinates
47.110, -95.380

Nickel to half dollar sized hail and very strong winds hit the south side of Bad Medicine Lake.

Hail, Clay

When
July 6, 12:05 AM CST
Where
Clay County, Sabin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.780, -96.650

Thunderstorm Wind, Becker

When
July 6, 12:10 AM CST
Where
Becker County, Ponsford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.970, -95.380

Widespread tree damage occurred with four to six inch diameter tree branches and limbs broken down across Pinepoint and northern Carsonville townships.

Hail, Clay

When
July 6, 12:15 AM CST
Where
Clay County, 0.84 mi NE of Hitterdal
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -96.260

Hail, Becker

When
July 6, 12:25 AM CST
Where
Becker County, 2.83 mi W of Lake Park
Measured
1.25 in hail
Reported by
Public
Coordinates
46.880, -96.160

Thunderstorm Wind, Otter Tail

When
July 6, 12:40 AM CST
Where
Otter Tail County, 4.8 mi NE of Bluffton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.520, -95.160

A horse shed was blown over.

Thunderstorm Wind, Hubbard

When
July 6, 12:45 AM CST
Where
Hubbard County, 1.98 mi SW of Badoura
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.850, -94.800

Multiple trees were blown down on the east side of Wolf Lake.

Thunderstorm Wind, Kittson

When
July 6, 12:54 AM CST
Where
Kittson County, 4.53 mi NNE of Mattson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.740, -97.040

About two-thirds of a barn hip roof was peeled off of a century old barn.

Hail, Otter Tail

When
July 6, 12:55 AM CST
Where
Otter Tail County, 4.75 mi ESE of Pelican Rapids
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -95.990

The hail fell at Star Lake.

Thunderstorm Wind, Kittson

When
July 6, 1:00 AM CST
Where
Kittson County, 2.48 mi SSW of Hallock Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.740, -96.960

Several eight to ten inch diameter box elder tree limbs were broken down in shelterbelts in southern Hallock Township.

Hail, Kittson

When
July 6, 1:05 AM CST
Where
Kittson County, 1.66 mi SSW of Mattson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
48.660, -97.100

The large hail dented a vehicle.

Thunderstorm Wind, Kittson

When
July 6, 1:25 AM CST
Where
Kittson County, 0.83 mi SSE of Kennedy
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
48.640, -96.910

Several large tree branches and limbs were broken down around town.

Hail, Kittson

When
July 6, 1:25 AM CST
Where
Kittson County, 0.83 mi SSE of Kennedy
Measured
1 in hail
Reported by
County Official
Coordinates
48.640, -96.910

Hail, Otter Tail

When
July 6, 1:40 AM CST
Where
Otter Tail County, 4.49 mi WSW of Dent
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.530, -95.810

Thunderstorm Wind, Wadena

When
July 6, 1:40 AM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.630, -95.090

Two eight inch diameter trees were blown down.

Thunderstorm Wind, Wadena

When
July 6, 2:15 AM CST
Where
Wadena County, 4.84 mi S of Wadena
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.380, -95.130

A few trees were blown down between Wadena and Hewitt.

Hail, Grant

When
July 6, 2:40 AM CST
Where
Grant County, 1.6 mi ESE of Elbow Lake Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
45.970, -95.950

Hail, Grant

When
July 6, 2:55 AM CST
Where
Grant County, 2.04 mi ESE of Erdahl
Measured
1 in hail
Reported by
Public
Coordinates
45.970, -95.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519717, 519706, 519708, 519709, 519705, 519710, 519711, 519713, 519714, 519715, 519718, 519744, 519745, 519746, 519748, 519750, 519751, 519753, 519754, 519755, 519759, 519764, 519765, 519768, 519770, 519771, 519773, 519785, 519775, 519779, 519780, 519781, 519783.